Medication-Induced Dystonic Reactions Treatment & Management

Updated: Jun 27, 2022
  • Author: J Michael Kowalski, DO; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Treatment

Emergency Department Care

Emergency interventions other than pharmacologic treatment rarely are required.

Securing the airway is rarely necessary. Laryngeal and pharyngeal dystonic reactions may place the patient at risk of imminent respiratory arrest.  In cases with respiratory compromise, as with laryngeal involvement, patients should be observed for a prolonged period (12-24 h). [24]

Pharmacologic treatment, typically with anticholinergic agents, resolves the reaction. Continue medication for 48-72 hours to prevent relapse, as follows:

  • Benztropine 1-2 mg PO bid
  • Diphenhydramine 25-50 mg PO qid

 

Next:

Consultations

Arrange psychiatric follow-up care if patient has a dystonic reaction while taking neuroleptic medication. When continued neuroleptic therapy is necessary, maintain patient on an anticholinergic agent or switch to a neuroleptic less likely to produce an acute dystonic reaction.  

Previous